Alert archive / North Carolina / Flash Flood Warnings in 2007
Flash Flood Warning 15, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 17, 2007, 11:59 PM EDT for Wake County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 17, 2007, 11:59 PM EDT (03:59 UTC)
- Expired
- Jul 18, 2007, 3:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 12:59 AM EDT | FLASH FLOOD | Cary, NC | ROAD CLOSURE DUE TO FLOODING... 1010 ROAD BETWEEN KILDAIRE FARM RD AND HOLLY SPRINGS RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 389 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KRAH 180400
FFWRAH
NCC183-180700-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1159 PM EDT TUE JUL 17 2007
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WAKE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 300 AM EDT
* AT 1154 PM EDT...SEVERE WEATHER SPOTTERS REPORTED HIGHWAY
FLOODING WITH VERY HEAVY RAIN OVER WAKE COUNTY SOUTH OF RALEIGH
NEAR OLD STAGE ROAD.
* LOCATIONS THREATENED WITH FLOODING INCLUDE RALEIGH...
GARNER...HOLLY SPRINGS AND CARY.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED
ROADS...TURN AROUND...DONT DROWN.
LAT...LON 3563 7897 3556 7866 3582 7829 3592 7853
3587 7891
$$
RFG2 follow-up statements
000
WGUS72 KRAH 180452
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1249 AM EDT WED JUL 18 2007
NCC183-180700-
WAKE NC-
1249 AM EDT WED JUL 18 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM EDT FOR WAKE
COUNTY...
LOCAL LAW ENFORCEMENT OFFICIALS REPORTED HIGHWAY FLOODING IN RALEIGH
AT BLOUNT STREET AND ON HIGHWAY 55 IN MORRISVILLE CARPENTER.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RALEIGH...
GARNER ...CARY...MORRISVILLE...AND CARPENTER.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
LAT...LON 3561 7897 3554 7870 3582 7829 3592 7853
3587 7891
$$
RFG000
WGUS72 KRAH 180629
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
220 AM EDT WED JUL 18 2007
NCC183-180700-
WAKE NC-
220 AM EDT WED JUL 18 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM EDT FOR WAKE
COUNTY...
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RALEIGH ...
CARY...GARNER...AND HOLLY SPRINGS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING
OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
LAW ENFORCEMENT OFFICIALS REPORT 2.5 FEET OF WATER AT THE 3000 BLOCK
OF AVENT FERRY ROAD IN RALEIGH.
RAINFALL APPEARS TO HAVE BEEN HEAVIEST ACROSS THE SWIFT CREEK AND
MIDDLE CREEK BASINS WITH RADAR INDICATIONS OF 4 TO 6 INCHES POSSIBLY
HAVING OCCURRED. RAPID RISES HAVE ALSO BEEN OBSERVED ON THE
CRABTREE CREEK ON THE NORTH SIDE OF RALEIGH WITH WATER LEVELS
EXPECTED TO BE WITHIN 2 FEET OF FLOOD STAGE AT OLD WAKE FOREST
ROAD.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RALEIGH.
LAT...LON 3561 7897 3554 7870 3582 7829 3592 7853
3587 7891
$$
RFGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 10:01 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 17, 10:01 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1001 PM EDT TUE JUL 17 2007 .SYNOPSIS... A BROAD UPPER LEVEL LOW PRESSURE TROUGH EXTENDING SOUTHWARD FROM EASTERN CANADA WILL MAINTAIN A MODERATELY UNSTABLE ATMOSPHERE AS A BERMUDA HIGH PRESSURE SYSTEM KEEPS A FLOW OF WARM AND HUMID AIR OVER THE REGION THROUGH THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... A MID LEVEL SHORT WAVE AND SPEED DIVERGENCE IN THE UPPER LEVELS CONTINUES TO ACT UPON A CONDITIONALLY UNSTABLE AND MOIST AIRMASS OVER CENTRAL NC TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND TSTMS THIS EVENING. HI RES WRF SUGGESTS DEEP CONVECTION WILL CONTINUE THROUGH MIDNIGHT AND TAPER SLOWLY IN THE PREDAWN HOURS. ABUNDANCE OF RAIN AND ASSOCIATED RESIDUAL SURFACE RUNOFF IN MANY LOCATIONS COULD HELP FORM PATCHY FOG TOWARD DAYBREAK. OTHER THAN INCREASING AN PROLONGING POPS OVERNIGHT...FEW CHANGES HAVE BEEN MADE TO FORECAST PARAMETERS. -RFG && .SHORT TERM /6 AM WEDNESDAY THROUGH FRIDAY/... BROAD TROUGHING ALOFT CONTINUES OVER THE GREAT LAKES AND NORTHEAST STATES ON WED/THU...WITH THE TROUGH BEGINNING TO AMPLIFY OVER THE GREAT LAKES BY LATE THU. THE RIDGE ALOFT OFF THE SE COAST ADVECTS WEST OVER FL AND THE GULF OF MEXICO WED...WEAKENING BY FRI AS THE UPPER LEVEL TROUGH OVER THE EAST FURTHER AMPLIFIES. AS FAR AS SENSIBLE WEATHER IS CONCERNED... WED AND THU LOOK SIMILAR TO TODAY WITH WARM/MUGGY CONDS AND SCATTERED AFTERNOON SHOWERS/STORMS THAT MAY LINGER PAST SUNSET UNTIL 06Z. GFS/NAM BUFR FCST SOUNDINGS FOR WED/THU SHOW JUST AS MUCH OR EVEN MORE INSTABILITY THAN WHAT IS CURRENTLY OUT THERE TODAY...WITH HIGH TEMPS IN THE 90S AND DEWPOINTS IN THE UPPER 60S TO LOWER 70S. THU APPEARS THE WARMEST DAY DURING THE SHORT TERM PERIOD...WITH THE LATEST 12Z MAV/MET GUIDANCE BOTH INDICATING HIGH TEMPS IN THE 93-97F RANGE. ON FRI...THE GFS SHOWS A VERY UNCHARACTERISTICALLY DEEP TROF FOR JULY AMPLIFYING INTO THE MID-ATLANTIC...DRIVING A SFC FRONT THROUGH CENTRAL NC DURING EARLY AFTERNOON. IF THIS FEATURE VERIFIES...IT WOULD LEAD TO AN ENHANCED CHANCE FOR WIDESPREAD PRECIP ON FRI...AND A CHANCE FOR ORGANIZED SEVERE WEATHER AS WELL. HIGH TEMPS TRICKY FOR FRIDAY THIS FAR OUT WITH THE TIMING/PROSPECT OF A FRONTAL PASSAGE AND WIDESPREAD PRECIP ACROSS THE AREA. AT THIS TIME WILL CONTINUE TO SHOW HIGH TEMPS IN THE LOWER 90S. -VINCENT && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... TROUGH EXPECTED TO MOVE THROUGH CENTRAL NORTH CAROLINA FRIDAY NIGHT WITH THE ATMOSPHERE DRYING BEHIND THE TROUGH. BEYOND THAT THE DURATION OF ANY RAIN FREE PERIOD IS IN DOUBT. FORECAST MODELS ARE SCATTERED IN THEIR SOLUTIONS KEEPING CONFIDENCE LOW. AT THIS TIME WILL FOLLOW THE ECMWF MODEL WITH A DIGGING BAGGY 500 MB TROUGH THAT IS SLIGHTLY PROGRESSIVE. THIS SHOULD PUT TEMPERATURES A BIT BELOW NORMAL FOR MOST OF THE PERIOD. ANY WIDESPREAD CONVECTION IS PROBABLY DEPENDENT ON THE COASTAL TROUGH DRIFTING INLAND... WHICH SOME MODELS ALLOW DUE TO A STRONG RETROGRADING CLOSED UPPER LOW. ALTHOUGH THIS SOLUTION IS NOT TOTALLY REJECTED...A MOSTLY DRY FORECAST SEEMS MORE PLAUSIBLE AT THIS TIME. && .AVIATION /02Z WEDNESDAY THROUGH SUNDAY/... BROKEN CEILINGS AROUND 5000 FEET WILL SPREAD NORTH OVER ALL THE FORECAST AREA. SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING AT THIS TIME AND MOVING NORTHEAST. CONVECTION AGAIN EXPECTED TO DECREASE SHORTLY AFTER SUNSET...BECOMING ISOLATED BEFORE ENDING NEAR MIDNIGHT. FOG FORECAST IN ROCKY MOUNT... BUT VISIBILITIES WILL FALL TO IFR BEFORE DAWN IN LOCATIONS RECEIVING WETTING RAIN THIS AFTERNOON. AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH FRIDAY. MVFR CONDITIONS IN FOG EACH MORNING WITH POCKETS OF IFR/LIFR CONDITIONS. BEYOND FRIDAY CONFIDENCE IS LOW. AT THIS TIME FORECAST IS DRY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...RFG NEAR TERM...RFG SHORT TERM...VINCENT LONG TERM...RLH AVIATION...RLH
Hazardous weather outlook, Jul 17, 4:36 AM EDT, 19 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 436 AM EDT TUE JUL 17 2007 NCZ007>011-021>028-038>043-073>078-083>086-088-089-180845- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 436 AM EDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AN EVENING. A FEW STORMS MAY APPROACH OR BECOME SEVERE... WITH THE POTENTIAL OF PRODUCING DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOONS AND EVENINGS WILL CONTINUE THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO STAY TUNED TO POSSIBLE WARNINGS AND RELAY SEVERE WEATHER INFORMATION TO THE NATIONAL WEATHER SERVICE. RA
In the hours before
Local storm report, Jul 17, 9:43 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
943 PM EDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND DMG RALEIGH 35.81N 78.64W
07/17/2007 WAKE NC TRAINED SPOTTER
A SPOTTER REPORTED A LARGE TREE DOWN ON WESTERN BLVD.
NEAR SOUTH SAUNDERS ST... PARTIALLY BLOCKING THE ROAD.
&&
BLSSpecial weather statement, Jul 17, 10:15 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1015 PM EDT TUE JUL 17 2007 NCZ007>009-024>028-041>043-078-180400- PERSON-GRANVILLE-VANCE-ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-WAKE- JOHNSTON-WILSON-WAYNE- INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON... CHAPEL HILL...DURHAM...LOUISBURG...NASHVILLE...ROCKY MOUNT... RALEIGH...SMITHFIELD...WILSON...GOLDSBORO 1015 PM EDT TUE JUL 17 2007 LOCALLY VERY HEAVY RAIN...FREQUENT TO CONTINUOUS LIGHTNING... ISOLATED GUSTY WINDS TO 35 MPH AND SMALL HAIL ARE LIKELY OVER A LARGE PORTION OF THE NORTHEAST PIEDMONT...AND CENTRAL AND NORTHERN COASTAL PLAIN BEFORE 12 MIDNIGHT. RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR MAY OCCUR IN THESE SHOWERS AND THUNDERSTORMS AS THEY DRIFT SLOWLY NORTHEAST FROM ALONG THE HIGHWAY 70 CORRIDOR NORTHWARD TOWARD ROXBORO...LOUISBURG...ROCKY MOUNT AND WILSON. RFG
Special weather statement, Jul 17, 10:32 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1032 PM EDT TUE JUL 17 2007 NCZ039-040-074-075-180330- CHATHAM-MONTGOMERY-MOORE-RANDOLPH- 1032 PM EDT TUE JUL 17 2007 ...STRONG THUNDERSTORMS WILL MOVE NORTHEAST FROM NORTHERN MONTGOMERY COUNTY ACROSS SOUTHEAST RANDOLPH...SOUTHWEST CHATHAM...AND NORTHWEST MOORE COUNTIES THROUGH 1130 PM EDT... AT 1032 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED AROUND STEEDS...OR ABOUT 8 MILES NORTH OF TROY...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL AFFECT SEAGROVE...RURAL AREA JUST NORTH OF ROBBINS AND HARPERS CROSSROADS. LOCALLY VERY HEAVY RAIN...GUSTY WINDS OF 25 TO 35 MPH...SMALL HAIL AND FREQUENT TO CONTINUOUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. RFG
Special weather statement, Jul 17, 11:05 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1105 PM EDT TUE JUL 17 2007 NCZ042-180400- JOHNSTON- 1105 PM EDT TUE JUL 17 2007 ...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON COUNTY THROUGH MIDNIGHT EDT... AT 1105 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER SELMA...OR ABOUT OVER SMITHFIELD...MOVING EAST ACROSS HWY 70 AND 301 AROUND 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PINE LEVEL AROUND 1110 PM EDT...MICRO AROUND 1115 PM EDT...KENLY AROUND 1130 PM EDT. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. 23
Local storm report, Jul 17, 11:38 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1138 PM EDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND DMG 3 NW MOUNT OLIVE 35.23N 78.11W
07/17/2007 WAYNE NC LAW ENFORCEMENT
TWO TREES DOWN ON COUNTRY CLUB ROAD...JUST WEST OF HWY
117. A POWER UTILITY POLE WAS ALSO REPORTED DOWN.
&&
CBLSpecial weather statement, Jul 17, 11:44 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1144 PM EDT TUE JUL 17 2007 NCZ024>028-040>043-078-180445- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-CHATHAM-WAKE-JOHNSTON- WILSON-WAYNE- INCLUDING THE CITIES OF...CHAPEL HILL...DURHAM...LOUISBURG... NASHVILLE...ROCKY MOUNT...PITTSBORO...RALEIGH...SMITHFIELD... WILSON...GOLDSBORO 1144 PM EDT TUE JUL 17 2007 NUMEROUS HEAVY SHOWERS AND STRONG THUNDERSTORMS WILL MOVE NORTHEAST ACROSS THE TRIANGLE AREA AND NORTHWARD OF THE U.S. ROUTE 70 CORRIDOR ACROSS THE CENTRAL COASTAL PLAIN THROUGH 200 AM EDT. AT 1140 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS EXTENDING FROM NEAR PITTSBORO IN CHATHAM COUNTY EASTWARD ACROSS SOUTHERN WAKE COUNTY TO SMITHFIELD AND KENLY AND FREMONT IN THE CENTRAL COASTAL PLAIN. LOCALLY VERY HEAVY RAIN...AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. RAINFALL RATES MAY EXCEED ONE INCH AN HOUR IN A FEW SPOTS. WATER ON HIGHWAYS AND POOR VISIBILITY WILL MAKE FOR DIFFICULT DRIVING CONDITIONS. CAUTION IS ADVISED FOR LATE NIGHT MOTORISTS. REDUCE SPEED TO AVOID HYDROPLANING. RFG
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:00 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 45 min |
| Jul 17, 8:27 PM EDT | Severe Thunderstorm Warning | RAH | Chatham | 27 min |
| Jul 17, 9:01 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 30 min |
| Jul 17, 9:24 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 51 min |
Nearby
Flash Flood Warnings in North Carolina, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.